Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 81, NWS Green Bay, WI

October 29, 2017

NWS Green Bay, WI issued this small craft advisory at Oct 29, 2017, 3:33 PM CDT. It took effect at Oct 30, 2017, 3:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 3:33 PM CDT (20:33 UTC)
In effect from
Oct 30, 2017, 3:00 AM CDT
Expired
Oct 31, 2017, 10:00 AM CDT
In force
31 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

430 
WHUS73 KGRB 292033
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT SUN OCT 29 2017

LMZ521-522-541>543-300445-
/O.NEW.KGRB.SC.Y.0081.171030T0800Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
333 PM CDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM MONDAY TO 5 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 3 AM MONDAY TO 5 AM CDT
TUESDAY. 

* WINDS...WEST 10 TO 20 KNOTS TONIGHT INCREASING TO 30 KNOTS BY
  LATE MONDAY MORNING AND AFTERNOON WITH A FEW GUSTS TO 40 KNOTS.

* WAVES...BUILDING TO 3 TO 5 FEET BY LATE MONDAY MORNING AND
  AFTERNOON WITH LOCALLY HIGHER WAVES NEAR DEATH'S DOOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
7 follow-up statements
015 
WHUS73 KGRB 300208
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
908 PM CDT SUN OCT 29 2017

LMZ521-522-541>543-301015-
/O.CON.KGRB.SC.Y.0081.171030T0800Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
908 PM CDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM MONDAY TO
5 AM CDT TUESDAY...

* WINDS...WEST 10 TO 20 KNOTS TONIGHT INCREASING TO 30 KNOTS BY 
  LATE MONDAY MORNING AND AFTERNOON WITH A FEW GUSTS TO 40 
  KNOTS. 

* WAVES...BUILDING TO 3 TO 5 FEET BY LATE MONDAY MORNING AND 
  AFTERNOON WITH LOCALLY HIGHER WAVES NEAR DEATH'S DOOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
239 
WHUS73 KGRB 300837
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
337 AM CDT MON OCT 30 2017

LMZ521-522-541>543-301700-
/O.CON.KGRB.SC.Y.0081.000000T0000Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
337 AM CDT MON OCT 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT
TUESDAY...

* WINDS...WEST 10 TO 20 KNOTS INCREASING TO 30 KNOTS LATE MORNING.
  A FEW GUSTS UP TO 35 KNOTS POSSIBLE THIS AFTERNOON AND EVENING. 

* WAVES...BUILDING TO 3 TO 5 FEET BY LATE MORNING AND AFTERNOON 
  WITH LOCALLY HIGHER WAVES NEAR DEATH'S DOOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
015 
WHUS73 KGRB 301455
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
955 AM CDT MON OCT 30 2017

LMZ521-522-541>543-302300-
/O.CON.KGRB.SC.Y.0081.000000T0000Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
955 AM CDT MON OCT 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT
TUESDAY...

* WINDS...WEST 10 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS. A FEW 
  GUSTS UP TO 35 KNOTS POSSIBLE THIS AFTERNOON AND EVENING.
  

* WAVES...BUILDING TO 3 TO 5 FEET BY LATE MORNING AND AFTERNOON 
  WITH LOCALLY HIGHER WAVES NEAR DEATH'S DOOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
854 
WHUS73 KGRB 302008
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT MON OCT 30 2017

LMZ521-522-541>543-310415-
/O.CON.KGRB.SC.Y.0081.000000T0000Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
308 PM CDT MON OCT 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT
TUESDAY...

* WINDS...WEST 15 TO 25 KNOTS WITH GUSTS UP TO 30 KNOTS VEERING 
  NORTHWEST OVERNIGHT.

* WAVES...2 TO 4 FEET WITH LOCALLY HIGHER WAVES NEAR DEATH'S 
  DOOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
331 
WHUS73 KGRB 310222
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
922 PM CDT MON OCT 30 2017

LMZ521-522-541>543-311000-
/O.CON.KGRB.SC.Y.0081.000000T0000Z-171031T1000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
922 PM CDT MON OCT 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT
TUESDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS WITH GUSTS UP TO 30 KNOTS
  BECOMING WEST 10 TO 20 KNOTS BY TUESDAY MORNING.

* WAVES...2 TO 4 FEET WITH LOCALLY HIGHER WAVES NEAR DEATH'S DOOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
677 
WHUS73 KGRB 310905
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
405 AM CDT TUE OCT 31 2017

LMZ521-522-541>543-311500-
/O.EXT.KGRB.SC.Y.0081.000000T0000Z-171031T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
405 AM CDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WINDS...NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25 TO 30 KNOTS 
  BECOMING WEST 10 TO 20 KNOTS BY LATE MORNING. 

* WAVES...2 TO 4 FEET WITH LOCALLY HIGHER WAVES NEAR DEATH'S 
  DOOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND GUSTS OVER 25 KNOTS OR 
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS 
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY 
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE 
CONDITIONS.

&&

$$
TSK
896 
WHUS73 KGRB 311455
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
955 AM CDT TUE OCT 31 2017

LMZ521-522-541>543-311600-
/O.EXP.KGRB.SC.Y.0081.000000T0000Z-171031T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
955 AM CDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

WINDS AND WAVES CONTINUE TO DIMINISH THIS MORNING, THEREFORE, THE
SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE. HOWEVER, A FEW
GUSTS BETWEEN 20 AND 25 KNOTS WILL STILL BE POSSIBLE THROUGH 
AROUND NOON.

ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING.

$$

BERSCH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Oct 29, 2:21 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 29, 2:21 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
221 PM CDT Sun Oct 29 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 216 PM CDT Sun Oct 29 2017

Seasonable temperatures and a few rounds of light precipitation
are expected for the next week.

A very energetic large scale pattern typical of late autumn or
early winter will continue throughout the period. The dominant
upper level feature will be a strong positive upper height
anomaly initially just off the West Coast. It will shift westward
to near the Aleutians by late in the week, then remain in place
through next weekend. The position and amplitude of the eastern
Pacific ridge will strongly influence the downstream flow across
North America. The retrogression of the eastern Pacific ridge
will allow the upper trough currently near 80W to temporarily
reform back near 95W by mid-week, before it takes a more
substantial jump westward to near the West Coast by next weekend.
Once it gets to the West Coast, a broad west-southwest flow
will develop across the mid-section of the country.

The period will begin with temperatures a little below normal,
then readings will rebound to near or a little above normal as the
upper trough shifts west and southwest flow eventually develops.
But it's still probably going to feel cool to most people after
the recent prolonged stretch of warm weather. Shortwaves and
cyclones moving through the large scale pattern will bring
numerous opportunities for precipitation. Moisture is likely to be
limited for most of the forecast period. Normal precipitation for
a week at this time of year is a little over 1/2 inch, and the
best guess is that most locations will end up close to that.
&&

.SHORT TERM...Tonight and Monday
Issued at 216 PM CDT Sun Oct 29 2017

Clouds were on the increase across the area this afternoon.
Temperatures were in the middle 30s to around 40 north,
and in the lower to middle 40s south.

An upper level disturbance and associated cold front will move
across the area this afternoon. Models a little slower with the
arrival of the precipitation based on the latest HRRR model. Have
back off on precipitation chances across the far east early this
evening, then ramp them up by late evening. Latest HRRR model
depicts more widespread precipitation developing later this evening
across eastern Wisconsin. It is possible that portions of central
Wisconsin could remain dry through the night. Also, latest model
guidance indicated boundary layer temperatures will be a tad bit
warmer than previous thought. This would remain more rain across
east-central Wisconsin, thus do not expect to see any snow across
the Fox Valley/lakeshore region. There will be a more rain/snow
mix across central into far northeast Wisconsin. Across the far
north, think most of precipitation will be in the form with a
small chance of rain. Used a non-diurnal curve with temperatures
not falling off to much this evening, then dropping overnight
behind the passage of the cold front.

Blustery conditions will develop across the area late tonight or
on Monday morning, with windy conditions expected throughout much
of the day. Gusts to around 35 mph are possible across central and
northeast Wisconsin. Precipitation chances will be on the increase
during the day Monday with lake effect snow showers likely across
the far north during the afternoon with small chances of rain/snow
over the remainder of the north. Across central and east-central
Wisconsin, precipitation will be in the form of rain. Did not
stray far from previous forecast for highs on Monday.

.LONG TERM...Monday Night Through Sunday
Issued at 216 PM CDT Sun Oct 29 2017

Lake-effect snow showers are likely in the Lake Superior snowbelt
Monday night. Most of the guidance suggests winds across the
western part of the lake will shift to the NNE behind a cold front
dropping south through the area during the evening. Winds should
back NW during the night, but there is some disagreement among
the guidance on what happens after that. Most of the models keep
backing the winds, to W by some point Tuesday morning. That would
result in a limited duration of the favorable trajectories for
Vilas county. A few of the hi-res models (Canadian, the hi-res
WRFs) hold onto favorable trajectories a little longer, but even
on these models the period with a favorable trajectory is limited.
But trajectory isn't the only limiting factor. Large scale
subsidence is also likely to be setting up over the region as a
shortwave departs the region. These factors suggest maintaining
the course of previous forecasts which means keeping high PoPs for
snow showers, but having only light accumulations.

After a lull in the precipitation chances once the lake-effect
ends, another cyclone will track eastward across southern Canada
Wednesday into Thursday. The GFS looked too aggressive with the
coverage/amount of precipitation it generated. Preferred to keep
the higher PoPs and QPF across the north, where it's more likely
the lift will result in saturation. That fits well with the new
ECWWF. Precipitation type could again be an issue, so stuck with
mainly a mix/snow across the north and rain south.

The potential for a more substantial precipitation event looms
toward the end of the period as southwest upper flow develops
next weekend. But models still differ on the details of the
pattern, so we'll need to wait until closer to the event for the
specifics to become apparent.

Given the changeable pattern and model differences, few changes
were made to the standard forecast initialization grids.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1139 AM CDT Sun Oct 29 2017

Unsettled pattern at times beginning late this afternoon and
continuing into Tuesday, especially across northern Wisconsin.
An upper level disturbance was approaching from the northwest
early this afternoon. This feature will bring a mix of rain
and snow to the area tonight. Mainly snow is expected across the
north and mainly rain over east-central Wisconsin with a mix of
rain and snow elsewhere. There will be a break in the precipitation
across much of the area except over the far north late tonight
into Monday morning. Precipitation chances will gradually increase
and spread southward during the day Monday as northerly flow gets
established. Lake effect snow showers across the north, with a
mix of rain/snow showers central into far northeast Wisconsin with
mainly rain showers across the Fox Valley/lakeshore region.

CIGS expected to fall into the MVFR/IFR category later this
evening into early Monday morning, and then continue into
Monday evening. Gusty west winds to 30 knots are possible
across central and east-central Wisconsin with winds a tad
bit lower across the north.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Eckberg
Hazardous weather outlook, Oct 29, 1:59 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
159 PM CDT Sun Oct 29 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
159 PM CDT Sun Oct 29 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Light snow accumulations tonight could result in slippery spots
on roadways across northern Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

An inch or two of snow is possible in the Lake Superior snowbelt
of north-central Wisconsin late Monday afternoon into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-301900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
159 PM CDT Sun Oct 29 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Conditions hazardous to small craft are expected on Monday into
Tuesday morning, and could occur again Wednesday night into
Thursday night and again at times next weekend.

Eckberg/Skowronski

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.